Acyclovir and kidney transplant - Kidney Transplant

Kidney Transplant

1,872 members840 posts

Acyclovir and kidney transplant

Dna4christ
Dna4christ

A few weeks ago I had shingles. I was put on acyclovir 800mg 5x a day. Then, from different doctors, they kept telling me that's a high dose for a kidney transplant patient as it can damage it. I spoke to my nephrologist and he didnt seem concerned at all and told me to take them as prescribed by my primary care doctor. I had lab drawn after about 2-3 weeks of finishing the medication. I kept worrying about my kidney function through the entire thing. Just got my results and my creatinine is 1.77. Usually my baseline is 1.5-1.6. Any info or advice on your experience of acyclovir or similar experience would be much appreciated. Did I take the wrong dose

34 Replies
oldestnewest

I am sorry you are worried. I haven’t taken the drug myself but wanted to assure you that the change in creatinine is likely temporary. Most new drug interferes with our metabolism which is reflected in markers like creatinine. The degree of change you saw is within the normal variation so I don’t see evidence for a problem unless it keeps going up. Try not to worry especially if your nephrologist didn’t express any concern.

Dna4christ
Dna4christ in reply to LisaSnow

Thanks Lisa. Yes, I'm trying not to worry but its scaring me since I cant even keep tabs on it with all the coronavirus going on. Actually my creatinine has steadily been rising the past 4-6 months. I'm thinking it could have been tacrolimus that's causing the rise since it rose significantly around 7-8 when my baseline is 5. I've been hoping it would taper off by now but it went from 1.58 to 1.66 and now 1.77. This did happen to me once 6 years ago where I had it creep up to 1.97 only to go back to 1.4-1.5. I hope that's all it is and nothing more :(

LisaSnow
LisaSnow in reply to Dna4christ

”baseline is 5”? Baseline of what?

Dna4christ
Dna4christ in reply to LisaSnow

Yes. It's a little complicated, but according to UCSD tacro level, they always wanted me around 7-8 which would typically increase my creatinine. My primary nephrologist has been fine for my tacro to be around 5. Ever since tacro lvl has rose to 8-7ish, my creatinine has been on the rise again. So I've been thinking it's the tacro lvl but also wanted see if acyclovir could have damaged my kidney or increased creatinine levels.

LisaSnow
LisaSnow in reply to Dna4christ

The reason they wanted your trough level to be above 7 is because you are taking only 2 drugs (3 is the protocol). It is not common for trough level of 8 to induce nephrotoxicity. As long as your creatinine is stable within the normal variation your graft is healthy. Another factor to consider is the underlying cause of your kidney failure which I believe you said is unknown? Have they ever tried to figure it out?

Acyclovir can increase Tacrolimus Levels and cause nephrotoxicity

so high dose Acyclovir should be avoided in transplant patients

LisaSnow
LisaSnow in reply to Balap

For patients within one year post transplant when tacrolimus dose is on the high end, yes. For patients out many years, tacrolimus dose is generally at trough level of less than 8, even with increased Cmax and AUC the level isn't high enough to cause acute renal toxicity.

Dna4christ
Dna4christ in reply to LisaSnow

Yes hope my lvls are temporary and will taper down soon..within next labs!

Dna4christ
Dna4christ in reply to Balap

Oh does it?? I have an appointment next monday. I'll mention it.

4 years post I also experienced shingles. I take 800mg 1 time per day. I certainly cannot speak to dosing or why your practitioner would prescribed what they did but keep asking questions. Was the nephrologist you spoke with on your transplant team? I clear everything with my transplant team. My creatinine initially post was .86 and now ranges between 1.09 and 1.17. Its a bit different every time I have tests. I can tell you that I did not realize they meant this was permanent and when the shingles were gone, I stopped taking the med. This was a mistake. Shingles came back worse than before.

Wow, so how do you know when is safe to stop?

My Drs advised I will have to take it forever since I am immuno-suppressed. Or I will continue to have shingles outbreaks.

Have you noticed an increase of tacrolimus trough?

No, in fact mine is always so low that the Drs panic. But I think its just where my trough runs, and they have finally calmed a bit when they see the numbers. They want me at or near a 10 for TAC readings. I'm a steady 5 at every test. And this is when taking 4mg AM and 4mg PM.

Wow you are a super metabolizer!

LisaSnow
LisaSnow in reply to LisaSnow

I am at about 5 if I take 1.5mg a day!

Wow. Yes, I truly dont understand the way one person metabolizes versus another. A friend of mine takes 1mg AM and 1 mg PM and stays right in the sweet spot.

I guess so!

How many years out are you?

4.5. you?

A month to first anniversary!

Nice! Congrats!

WYOAnne
WYOAnneNKF Ambassador

At first any time you are sick it can effect your creatinine and your GFR.

When I had my transplant I never had CMV, but my deceased 16 year old donor had. I had to take one of the viral antibiotics, not sure if it was acyclovir or a different one, to protect my new kidney. I was on it for 3 months. I am 20 years post transplant now with a creatinine of 0.9-1.1.

Take care and see what you labs in a couple of weeks.

Dna4christ
Dna4christ in reply to WYOAnne

Wow that's amazing numbers!!! I'm speechless lol. My creatinine rose after two years plus to 1.6 when it started off nicely like yours. Thank u

Perhaps you should speak to your nephrologist about the shingles vaccine. My nephrologist told me that vaccines are fine, flu, shingles pneumonia, as long as they are not live vaccines. I am one year out so my creatinine levels have typically fluctuated over the past year. My hydration level usually has an effect

My mom had the first of two shots and she couldn't handle it. Shes usually very good at taking meds, vaccines, anything. So I'm afraid to have one done lol

LisaSnow
LisaSnow in reply to Dna4christ

What reactions did she get?

Dna4christ
Dna4christ in reply to LisaSnow

Rarely anything affects her but she said the shingles vaccine made her feel pretty sick for a few days. She felt lethargic, sore, couldn't move around and just plain awful. Hmm..I'm pretty sensitive to side effects so I'm too nervous to get one now.

Thank you for the info here, I have been looking for it online. I also take the meds from edrugstore.com/valacyclovir/ for it. What do you think?

Dna4christ
Dna4christ in reply to lersama

Great! Can I help you?

Reason you are taking Acyclovir - probably you have a high viral load of BKV or CMV, in my case Acyclovir was discontinued after 6 months as the I had a few back to back viral load readings, which were lower than the minimum of the stipulated range, Best Doctor to make this determination is a Transplant nephrologist and not a general nephrologist or a PCP.

Dna4christ
Dna4christ in reply to Lionkin

Ah, I had shingles so I took the recommended dose. Its all good now :) thank you for your feedback!

Lionkin
Lionkin in reply to Lionkin

pardon me I overlooked the shingles aspect..

Dna4christ
Dna4christ in reply to Lionkin

No worries!! :) have a good one

You may also like...